Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


ARV Resistance 2
Sep 19, 2013

I asked this question...

I have a questin. This got me worried. I have been on ARV since November 2012. My meds are Efav and Lami/Zido. My first CD4 was 169 and my second, which was on May 2013, was 325. My partner tested negative on May 2013 but he tested positive just this September 2013 and his CD4 is now 298. He will most likely start taking ARV soon. What I want to know is what the likelihood is of him not responding to Efav and Lami/Zido combination since that's the combination that I am taking, which means that when the viruses have moved to his body, they must have already developed resistance to those ARV combination? I'm not sure, but will he have to be taking the second line drugs instead of the first line? I'm not very knowledgeable but the first line drugs are just the Nevirapine and Efavirenz right? I'm thinking in advance, in case he's not good with Nevirapine because that's highly allergy-causing, will he also most likely not be good with Efavirenz-based meds? I just wished that he will still be good with first lline drugs for obvious reasons, so that's why I'm wondering what the likelihood is.

Dr. Henry responded this...

Lot's of good questions there. If your HIV level has been tested (such testing often not available in many places) and is < 50 copies/ml (sometimes termed below the detection limit) then odds that you infected your partner are low but still possible. Situation depends on many other partners he has had and the timing of other sexual relationships and the type of activity engaged in. If it seems likely that he may have become infected from you and HIV levels are not available to sort out (as well as resistance testing) then consideration of use of a 2nd line regimen (usually involving a boosted protease inhibitor such as ritonavir + lopinavir or atazanavir)merits discussion with his HIV doctor. KH

My follow-up question is...

In case the doctor gives him Efav & Lami/Zido combination and his next CD4 count will be 6 months away and his virus is really resistant to those combination, but we will probably not know that until 6 months away (because, again, the next CD4 count will not happen until 6 months from now), will he be at risk of, say, dying, because by then his CD4 will be very low. In other words, he has a CD4 of 298 right now. What will most likely be his CD4 6 months from now assuming that the ARV that he will be taking is not effective? I'm just really worried and I feel that the doctors there in the center that we go to here in the Philippines will insist on making him try Efav + Lami/Zido first.

Response from Dr. Henry

In the absence of HIV level testings (and resistance testing) there is not much precision on making recommendations based om just the CD4 count and clinical situation. If you are doing well on your current regimen (few missed doses and stable or rising CD4 count) then your HIV level is likely low and you likely dont have resistance. Your partner could have been infected from another person. If he was infected from you then that increases odds that you are not fully viral suppressed and and have some drug resistance. Need numerous details to sort out properlu. If it seems likely he became infected from you well after you started therapy and HIV levels and resistance testing not available then I would assume he may have some resistance to some of your drugs (typically the efavirenz and lamivudine) in which case lopinavir/ritonavir or other boosted PI based regimen is recommended. You need to discuss with your partner and his HIV specialist. KH



Previous
HIV MEDICATION ARE TAKING A TOLL ON MY BODY
Next
stalanev

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement